Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Lower semicontinuity, existence and regularity theorems for elliptic variational integrals of multiple valued functions

Author: Pertti Mattila
Journal: Trans. Amer. Math. Soc. 280 (1983), 589-610
MSC: Primary 49F22
MathSciNet review: 716839
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A$ be an open set in ${{\mathbf {R}}^m}$ with compact smooth boundary, and let ${\mathbf {Q}}$ be the space of unordered $Q$ tuples of points of ${{\mathbf {R}}^n}$. F. J. Almgren, Jr. has developed a theory for functions $f:A \to {\mathbf {Q}}$ and used them to prove regularity theorems for area minimizing integral currents. In particular, he has defined in a natural way the space ${\mathcal {Y}_2}(A,{\mathbf {Q}})$ of functions $f:A \to {\mathbf {Q}}$ with square summable distributional partial derivatives and the Dirichlet integral $\operatorname {Dir}(f;A)$ of such functions. In this paper we study more general constant coefficient quadratic integrals ${\mathbf {G}}(f;A)$ which are $Q$ elliptic in the sense that there is $c > 0$ such that ${\mathbf {G}}(f;A) \geqslant c \operatorname {Dir}(f;A)$ for $f \in {\mathcal {Y}_2}(A;{\mathbf {Q}})$ with zero boundary values. We prove a lower semicontinuity theorem which leads to the existence of a ${\mathbf {G}}$ minimizing function with given reasonable boundary values. In the case $m = 2$ we also show that such a function is Hölder continuous and regular on an open dense set. In the case $m \geqslant 3$ the regularity problem remains open.

References [Enhancements On Off] (What's this?)

    F. J. Almgren, Jr., ${\mathbf {Q}}$ valued functions minimizing Dirichlet’s integral and the regularity of area minimizing integral currents up to codimension two, preprint.
  • F. J. Almgren Jr., Existence and regularity almost everywhere of solutions to elliptic variational problems among surfaces of varying topological type and singularity structure, Ann. of Math. (2) 87 (1968), 321–391. MR 225243, DOI
  • ---, Dirichlet’s problem for multiple valued functions and the regularity of mass minimizing integral currents, Minimal Submanifolds and Geodesics (M. Obata, editor), Kaigai, Tokyo, 1978, pp. 1-6.
  • Herbert Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer-Verlag New York Inc., New York, 1969. MR 0257325
  • David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, Springer-Verlag, Berlin-New York, 1977. Grundlehren der Mathematischen Wissenschaften, Vol. 224. MR 0473443
  • L. van Hove, Sur l’extension de la condition de Legendre du calcul des variations aux intégrales multiples à plusieurs fonctions inconnues, Indag. Math. 9 (1947), 3-8.
  • Charles B. Morrey Jr., Multiple integrals in the calculus of variations, Die Grundlehren der mathematischen Wissenschaften, Band 130, Springer-Verlag New York, Inc., New York, 1966. MR 0202511
  • V. Scheffer, Regularity and irregularity of solutions to non-linear second order elliptic systems of partial differential equations and inequalities, Princeton Univ. Thesis, Princeton, N.J., 1974.
  • Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095
  • F. J. Terpsta, Die Darstellung biquadratischer Formen als Summen von Quadraten mit Anwendung auf die Variationsrechnung, Math. Ann. 116 (1938), 166-180.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49F22

Retrieve articles in all journals with MSC: 49F22

Additional Information

Keywords: <!– MATH ${\mathbf {Q}}$ –> <IMG WIDTH="23" HEIGHT="38" ALIGN="MIDDLE" BORDER="0" SRC="images/img2.gif" ALT="${\mathbf {Q}}$"> valued functions, <IMG WIDTH="22" HEIGHT="38" ALIGN="MIDDLE" BORDER="0" SRC="images/img1.gif" ALT="$Q$"> elliptic integrands, minimizing functions
Article copyright: © Copyright 1983 American Mathematical Society